Can SSRIs Make You Fall Out of Love?

Fall Out of Love
Jamie Grill/Getty Images

Have you ever felt like your antidepressant has killed more than just your ability to orgasm? Like it's killed all your feelings of love for your partner as well? Helen Fisher, an anthropologist at Rutgers University, believes that SSRIs may hinder your ability to feel love.

Emotional Blunting

SSRIs work by raising your levels of serotonin, but they can also decrease dopamine transmission. Dopamine is the neurotransmitter responsible for many of those feel-good emotions you get when you fall in love.

This effect, sometimes called emotional blunting, can also include such symptoms as feeling less empathetic, less able to cry, and less able to experience the same degree of positive emotion as one normally would.

SSRI antidepressants are sometimes associated with something called emotional blunting. This can also include such symptoms as feeling indifferent or apathetic, being less able to cry and less able to experience the same degree of positive emotion as one normally would.

Decreased Sexual Desire

Emotional blunting may also be connected to sexual side effects, such as decreased libido and difficulty with orgasm. One small study found that about 80% of people who experienced antidepressant-related sexual problems also reported having emotional blunting.

Unfortunately for people in romantic relationships, a loss of sexual desire coupled with a decreased ability to feel strong emotions can leave them feeling less in love.

This effect is not permanent, however.  According to Dr. Ronald Pies, there are certain steps which can help patients who are experiencing emotional blunting with their antidepressant. 

He suggests that the answer lies in either lowering their dose, changing them to a different medication (selective serotonin reuptake inhibitors are the most common cause of emotional blunting) or perhaps giving them an additional medication which can counteract this side effect.

Treatment

If you are considering stopping your medication because of this side effect, or any other, you should be aware that abruptly stopping your medication without first obtaining your doctor's advice can be a bad idea. Many people will find that their depression returns, or perhaps even gets worse, upon stopping their medication. 

In addition, it may be necessary to either taper off your medication slowly or switch to a different medication in order to prevent discontinuation syndrome. This syndrome is a cluster of unpleasant symptoms, including strange sensations, dizziness, aches and upset stomach, which many people experience as the antidepressant leaves their body.

Was this page helpful?
Article Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Helen Fisher H. Helenfisher.com.

  2. Brookshire B. Slate. Dopamine Is _________. July 3, 2013.

  3. Szmulewicz A, Samamé C, Caravotta P, et al. Behavioral and emotional adverse events of drugs frequently used in the treatment of bipolar disorders: clinical and theoretical implications. Int J Bipolar Disord. 2016;4(1):6. doi:10.1186/s40345-016-0047-3

  4. Sansone RA, Sansone LA. SSRI-Induced Indifference. Psychiatry (Edgmont). 2010;7(10):14-8.

  5. Borchard TJ. Do Antidepressants Dull Your Emotions? An Interview with Ron Pies, M.D. Psych Central. Updated July 8, 2018.

  6. Harvard Health Publishing. Going off antidepressants. August 13, 2018

  7. Addiction Center. Antidepressant Withdrawal and Detox. Updated December 5, 2019.